Colorado, 2024

Damaging Winds in Colorado, May 3, 2024

May 3, 2024 · NWS BOU · 2 events in 1 county or zone

There were 2 reports of high winds from a line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

There were 2 reports of high winds from a line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 3, 4:27 PM MST, 33 minutes earlier. Its key messages:

  • A few showers and storms across the eastern plains this afternoon into tonight.
  • Warmer and windy on Sunday.
  • Active, cooler, and mainly windy pattern from late Sunday through most of next week. A few chances of accumulating snow across the mountains with isolated/scattered showers across the plains.
Area forecast discussion, May 3, 4:27 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
527 PM MDT Fri May 3 2024

.KEY MESSAGES...

- A few showers and storms across the eastern plains this
  afternoon into tonight.

- Warmer and windy on Sunday.

- Active, cooler, and mainly windy pattern from late Sunday
  through most of next week. A few chances of accumulating snow
  across the mountains with isolated/scattered showers across the
  plains.

&&

.SHORT TERM /Through Saturday/...
Issued at 303 PM MDT Fri May 3 2024

Current analysis shows a lee cyclone across the Palmer Divide area.
From the north, a cold front is advancing southward with a push of
gusty northerly winds behind it. Gusts 35-45 mph are being reported
across the region from the front. Along this front, a line of
thunderstorms moves across the northeastern plains. SPC mesoanalysis
shows an axis of marginal instability across the far east plains (<
500 J/kg SBCAPE). This is overall supported by an shortwave trough
moving eastward just north of the Colorado border. For the
remainder of the afternoon and into the evening expect showers in
the mountains with another round of showers moving across the
northern border onto the plains. Areas such as Lincoln County
remain unstable ahead of the advancing front, so can't rule out
any shower or storm development in those areas in the next hour.

Showers linger across the mountains this evening with remaining
showers/storms exiting the eastern plains. Behind the front,
temperatures cool sufficiently overnight with lows in the low to
mid 30s across the plains. We are approaching Frost/Freeze
headline territory for areas on the plains; however, given its
current rating of mixed susceptibility for vegetation and
closeness to average last freeze, we decided to hold off on
headlines. For tomorrow, expect cooler temperatures with highs in
the 60s across the plains, 50s for foothills/mountain valleys, and
40s for the mountains. Expect another round of showers and a few
storms in the afternoon (marginal CAPE), mainly over the higher
elevations and south of I-70.

&&

.LONG TERM /Saturday night through Friday/...
Issued at 303 PM MDT Fri May 3 2024

A strong upper low will be located near northern California on
Sunday morning, with increasing south-southwesterly flow
over our forecast area through the day. The result will be a
warm, dry, and breezy end to the weekend as the dryline shifts
towards the CO/KS/NE border. Temperatures should warm into the mid
to upper 70s. Model soundings suggest boundary-layer average
winds of 30-45kt, which would lead to wind gusts of 45-55 mph.
Some guidance keeps just enough moisture out in the far eastern
plains for an isolated shower or storm, though the models that
keep some moisture here also maintain a strong cap through the
day.

The closed upper low is expected to transition to a sharp,
negatively tilted trough axis by Monday morning... which then
ejects into the northern Great Plains from Monday into Tuesday. A
quick round of mountain snow is likely with the passage of the
trough axis, though cross-sections show somewhat sparse moisture
on this side of the trough. For the plains, a few showers will be
possible, but the main story will be wind. A bora-like event
appears likely as a colder westerly flow develops. Temperatures
will hover in the upper 50s/low 60s. Gusty winds will continue,
especially across the high country.

Zonal flow is expected to persist Tuesday into Wednesday as the
upper trough stalls over the far northern Great Plains. Guidance
shows a bit of moisture lingering in this flow, which would lead
to scattered snow showers across the high country while the plains
remain generally dry. With fairly strong mid-level flow, gusty
winds will be slow to subside in this period.

As we get into the latter half of next week, there is increasing
uncertainty in the overall synoptic pattern. Recent guidance
attempts to stall out the trough or even retrograde it back to the
south and west. Unsurprisingly, ensemble guidance lacks a clear,
definitive signal, with a substantial amount of spread for T/QPF
as we get into Thursday/Friday of next week. We'll likely have a
ways to go until we see better agreement in this timeframe... but
at the very least, it does appear that a cool and unsettled
pattern will continue.

&&

.AVIATION /00Z TAFS through 00Z Saturday/...
Issued at 525 PM MDT Fri May 3 2024

Gusty NE winds will gradually weaken 01-04Z this evening, rotating
to the southeast and likely persisting from that direction through
the remainder of the night. On Saturday, expect strengthening SE
flow by mid afternoon when gusts may exceed 20 kts.

A period of lower CIGS with bases 040-060 looks favored for later
this evening (starting ~02-03Z) through early Saturday morning,
before transitioning back to VFR conditions for all terminals.

&&

.FIRE WEATHER...
Issued at 303 PM MDT Fri May 3 2024

Increasing fire danger is expected late this weekend into early
next week behind the strong storm system. Gusty winds should
develop on Sunday and continue daily through at least mid-week,
with a gradual drying trend from Sunday through Tuesday. Near-
critical to critical fire weather conditions appear likely across
portions of the lower elevations at times, especially south of
I-70. However, recent rainfall and ongoing green-up across the
plains may limit overall fire danger. Still a couple of days out
at this point, so no watches have been issued... but we'll be
watching closely as we get into the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Mensch
LONG TERM...Hiris
AVIATION...Rodriguez
FIRE WEATHER...Hiris
Hazardous weather outlook, May 3, 9:08 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1008 AM MDT Fri May 3 2024

COZ030>051-041615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1008 AM MDT Fri May 3 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible for the northern
foothills and eastern plains. Thunderstorms may produce wind
gusts up to 60 mph and up to quarter size hail. Light snow is
also possible across the mountains, mainly over the higher peaks
above 8 thousand feet in the Park Range through tonight. Snowfall
accumulations up to 2-4 inches may occur through Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few showers and thunderstorms will be possible Saturday
afternoon, mainly across the higher mountains into the foothills.

A storm system is expected to develop and track just north of the
region this weekend, leading to much warmer weather on Sunday
along with windy conditions across the plains. An isolated shower
or storm will also be possible.

As the system tracks to the north, chances for mountain snow
showers will also increase from late Sunday into Monday. Across
the plains, it will remain windy with cooler temperatures and a
slight chance of showers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
reports of hail or gusty winds will be appreciated.

The radar

The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 3, 5:00 PM MST to 5:01 PM MST
Where
Lincoln County, 0.69 mi N of Hugo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.140, -103.470

Mesonet station EW0539 in Hugo.

Thunderstorm Wind, Lincoln

When
May 3, 5:25 PM MST to 5:26 PM MST
Where
Lincoln County, 7.56 mi NW of Boyero
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -103.350

Mesonet station UP711 which is 7.7 miles northwest of Boyero.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168714, 1168712.